Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

August 21, 2011Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Aug 21, 2011, 4:44 PM EDT for Monroe County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 4:44 PM EDT (20:44 UTC)
Expired
Aug 21, 2011, 5:45 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 75 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WWUS81 KBUF 212044
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
444 PM EDT SUN AUG 21 2011

NYZ002-003-011-013-212145-
GENESEE NY-LIVINGSTON NY-MONROE NY-ORLEANS NY-
444 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR KENDALL...AND MOVING
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  BROCKPORT...
  HILTON...
  GATES-NORTH GATES AND GATES...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4297 7772 4323 7821 4339 7809 4321 7753

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:59 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 21, 3:59 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
359 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA
THROUGH THIS EVENING. A FEW LINGERING SHOWERS ARE POSSIBLE ON
MONDAY...AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. DRIER
COOLER CONDITIONS SHOULD SET IN BY TUESDAY...AS HIGH PRESSURE BUILDS
IN FROM SOUTHERN CANADA.

&&

.NEAR TERM /THROUGH MONDAY/...
BAND OF STRONG CONVECTION CURRENTLY WORKING INTO EASTERN SECTIONS
ASSOCIATED WITH SURFACE COLD FRONT AND AT THE LEADING EDGE OF
STRONGEST LOW LEVEL CONVERGENCE. SCATTERED CONVECTION MAY CONTINUE
TO LINGER THROUGH THIS EVENING...BEFORE ENDING LATER TONIGHT AS
DRIER AIR MOVES IN BEHIND SECONDARY COLD FRONT.

UPPER TOUGH AND COLD POOL ALOFT WILL SETTLE ACROSS THE AREA
MONDAY WITH A FAIRLY STRONG SHORTWAVE ROTATING DOWN ACROSS THE
REGION. SHOULD BE ENOUGH DIURNAL INSTABILITY UNDERNEATH COLD POOL
TO GENERATE SCATTERED CONVECTION...ESPECIALLY ACROSS EASTERN
SECTIONS. 850 MB TEMPERATURES OF AROUND +8C WOULD ONLY SUPPORT
DAYTIME HIGHS IN THE UPPER 60S TO LOWER 70S...WITH SOME OF THE
HIGH SPOTS IN THE SOUTHERN TIER AND NORTH COUNTRY POTENTIALLY NOT
MAKING IT OUT OF THE MID 60S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
ANY DIURNALLY DRIVEN SHOWERS SHOULD END FAIRLY QUICKLY MONDAY
EVENING WITH THE LOSS OF DAYTIME HEATING AND INCREASING
RIDGING...RESULTING IN A RETURN TO DRY WEATHER FOR THE BALANCE OF
THE NIGHT. WHILE 850 MB TEMPS OF +6C TO +8C ARE CERTAINLY LOW ENOUGH
FOR SOME LAKE RESPONSE SOUTHEAST OF THE LAKES GIVEN THE
NORTHWESTERLY FLOW ALOFT AND LAKE TEMPS OF +22 TO +24C...THE AIRMASS
ASSOCIATED WITH THE INCOMING RIDGE APPEARS TOO DRY TO SUPPORT
ANYTHING HIGHER THAN SLIGHT CHANCE POPS AT THIS TIME.

THEREAFTER...FAIR AND MAINLY DRY WEATHER IS EXPECTED THROUGH THE
BALANCE OF THIS PERIOD AS HIGH PRESSURE RIDGED FROM THE OHIO VALLEY
TO NEW YORK STATE TUESDAY MORNING SLOWLY DRIFTS EASTWARD AND OFF THE
ATLANTIC COAST TUESDAY NIGHT AND WEDNESDAY. WHILE INCREASING WARM
ADVECTION ON THE BACKSIDE OF THE RIDGE WILL LEAD TO SOME INCREASE
IN MID AND HIGH CLOUD COVER LATER TUESDAY NIGHT AND WEDNESDAY...THE
BULK OF ANY ASSOCIATED PRECIPITATION IS STILL EXPECTED TO REMAIN
MOSTLY TO OUR NORTH AND WEST...AS PER THE LAST SEVERAL RUNS OF BOTH
THE GFS/ECMWF.

WITH REGARD TO TEMPERATURES...THE COOLEST READINGS DURING THIS
PERIOD WILL COME MONDAY NIGHT...WHEN THE COMBINATION OF A SEASONABLY
COOL AND DRY AIRMASS...CLEARING SKIES...AND LIGHT WINDS WILL ALLOW
FOR LOW TEMPS RANGING FROM THE MID TO UPPER 40S ACROSS INTERIOR
PORTIONS OF THE SOUTHERN TIER AND NORTH COUNTRY...TO THE LOWER TO
MID 50S ELSEWHERE. AFTER THAT...A WARMING TREND IS EXPECTED AS 850
MB TEMPS CLIMB BACK INTO THE +9C TO +12C RANGE TUESDAY...AND THE
+14C TO +16C RANGE WEDNESDAY. AT THE SURFACE...THIS WILL TRANSLATE
INTO HIGHS IN THE MID 70S TUESDAY...AND LOWER TO MID 80S
WEDNESDAY...WITH A MILDER NIGHT THAN MONDAY NIGHT SANDWICHED IN
BETWEEN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE FIRST 24 HOURS OF THIS PERIOD WITH FEATURE A FAIRLY PROGRESSIVE
UPPER TROUGH SLIDING EAST ACROSS THE GREAT LAKES AND NORTHEAST...
ACCOMPANIED BY A SURFACE COOL FRONTAL PASSAGE. THIS WILL RESULT IN A
MODEST POTENTIAL FOR SOME CONVECTION BOTH WEDNESDAY NIGHT AND
THURSDAY...FOR WHICH MID-RANGE CHANCE POPS REMAIN IN THE FORECAST.

FOLLOWING THE PASSAGE OF THIS SYSTEM...HIGH PRESSURE AND SOMEWHAT
DRIER/COOLER AIR WILL BUILD EAST ACROSS THE GREAT LAKES THURSDAY
NIGHT AND FRIDAY...BEFORE DRIFTING OFF THE NEW ENGLAND COAST ON
SATURDAY. THIS WILL BRING A RETURN TO FAIR AND DRY LATE SUMMER
WEATHER FOR THE LAST COUPLE DAYS OF THE WEEK...ALONG WITH SEASONABLY
WARM TEMPERATURES. 850 MB TEMPS WILL RANGE FROM +12C TO +14C FRIDAY
AND FROM +15C TO +18C SATURDAY...SUPPORTING HIGHS OF AROUND 80 ON
FRIDAY...AND IN THE MID 80S SATURDAY.

FINALLY DURING SATURDAY NIGHT AND SUNDAY...ANOTHER WEAKER UPPER
TROUGH WILL PASS BY TO OUR NORTH...WITH ITS ASSOCIATED WEAK COLD
FRONT DROPPING SOUTHEAST INTO NEW YORK STATE. AT THE SAME TIME...THE
GFS AND ECMWF ARE IN GOOD AGREEMENT THAT MOISTURE ASSOCIATED WITH
"IRENE" OR ITS REMNANTS WILL BEGIN TO LIFT NORTHEASTWARD INTO OUR
REGION FROM THE MID ATLANTIC STATES. THE COMBINATION OF THESE TWO
FACTORS WILL LIKELY LEAD TO MORE HUMID CONDITIONS AT THE END OF THE
PERIOD...ALONG WITH AT LEAST A LOW CHANCE OF SOME SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
BAND OF STRONG CONVECTION PUSHING ACROSS THE REGION THIS AFTERNOON
ALONG AND AHEAD OF SURFACE COLD FRONT. ALONG THIS LINE...TORRENTIAL
RAINS...SMALL HAIL AND WINDS GUSTING TO NEAR 35 KNOTS WILL BE
COMMON. BRIEF IFR/LIFR CONDITIONS WILL OCCUR AS THIS LINE OF
CONVECTION CROSSES. BEHIND THE FRONT...CONDITIONS IMPROVING TO VFR
WITH THE POTENTIAL FOR SCATTERED SHOWER ACTIVITY THROUGH ABOUT 23Z.

OUTLOOK...
MONDAY...MAINLY VFR. A CHANCE OF SHOWERS.
TUESDAY AND WEDNESDAY...VFR.
THURSDAY...MAINLY VFR. CHANCE OF SHOWERS AND THUNDERSTORMS.
FRIDAY..VFR.

&&

.MARINE...
A COLD FRONT WILL CROSS THE EASTERN LAKES EARLY TONIGHT. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE.
MARINERS WILL NEED TO PAY ATTENTION TO THE POTENTIAL FOR SOME
STORMS TO PRODUCE HIGHER WIND AND WAVE CONDITIONS EARLY THIS
EVENING...ESPECIALLY ON LAKE ONTARIO AND THE SAINT LAWRENCE
RIVER. EXPECT WINDS TO PICK UP BEHIND THE FRONT TONIGHT...RESULTING
IN SMALL CRAFT ADVISORY CONDITIONS LATE TONIGHT THROUGH MONDAY...
ESPECIALLY ON LAKE ONTARIO AS BRISK WEST TO NORTHWEST WINDS SET
IN.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 8 PM EDT MONDAY FOR LEZ040-
         041.
         SMALL CRAFT ADVISORY FROM 1 AM TO 8 PM EDT MONDAY FOR
         LOZ042>045.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...TMA
MARINE...TMA

In the hours before

Local storm report, Aug 21, 2:48 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
248 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     WEST FALLS              42.70N  78.68W
08/21/2011                   ERIE               NY   PUBLIC

            MULTIPLE TREES DOWN... CALLER INDICATED VERY STRONG
            WINDS WITH THE TS.

&&

EVENT NUMBER BUF1100216

AR
Local storm report, Aug 21, 4:26 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
426 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MERIDIAN                43.16N  76.54W
08/21/2011  M1.25 INCH       CAYUGA             NY   EMERGENCY MNGR

            MULTIPLE REPORTS OF HAIL IN THE TOWN OF MERIDIAN.

&&

EVENT NUMBER BUF1100217

AR
Local storm report, Aug 21, 4:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
436 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     PORT BYRON              43.04N  76.63W
08/21/2011                   CAYUGA             NY   NWS EMPLOYEE

            MULTIPLE TREES DOWN AND WIRES... BUSH HILL RD.

&&

EVENT NUMBER BUF1100218

AR
Local storm report, Aug 21, 4:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
441 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     CONQUEST                43.12N  76.55W
08/21/2011                   CAYUGA             NY   EMERGENCY MNGR

            MULTIPLE TREES AND WIRES DOWN.

&&

EVENT NUMBER BUF1100219

AR
Local storm report, Aug 21, 4:43 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
443 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     CATO                    43.16N  76.58W
08/21/2011                   CAYUGA             NY   EMERGENCY MNGR

            MULTIPLE TREES AND WIRES DOWN.

&&

EVENT NUMBER BUF1100220

AR
Special weather statement, Aug 21, 4:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
444 PM EDT SUN AUG 21 2011

NYZ002-003-011-013-212145-
GENESEE NY-LIVINGSTON NY-MONROE NY-ORLEANS NY-
444 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR KENDALL...AND MOVING
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  BROCKPORT...
  HILTON...
  GATES-NORTH GATES AND GATES...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4297 7772 4323 7821 4339 7809 4321 7753

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:36 AM EDTSpecial Weather StatementBUFErie39 min
Aug 21, 5:08 AM EDTSpecial Weather StatementBUFGenesee, Monroe, Orleans67 min
Aug 21, 11:39 AM EDTSpecial Weather StatementBUFErie, Genesee66 min
Aug 21, 12:08 PM EDTSpecial Marine WarningBUF52 min
Aug 21, 12:09 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming51 min
Aug 21, 12:27 PM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua, Erie, Genesee, Monroe, Orleans and 1 more63 min
Aug 21, 1:03 PM EDTSpecial Weather StatementBUFChautauqua57 min
Aug 21, 1:42 PM EDTSpecial Weather StatementBUFLivingston, Wyoming63 min
Aug 21, 2:11 PM EDTSpecial Marine WarningBUF64 min
Aug 21, 2:15 PM EDTSpecial Marine WarningBUF79 min
Aug 21, 2:29 PM EDTSpecial Weather StatementBUFAllegany, Livingston61 min
Aug 21, 2:50 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne55 min
Aug 21, 3:13 PM EDTSpecial Marine WarningBUF62 min
Aug 21, 3:25 PM EDTTornado WarningBUFCayuga, Wayne35 min
Aug 21, 4:02 PM EDTSmall Craft AdvisoryBUF36 hr
Aug 21, 4:17 PM EDTSpecial Marine WarningBUF58 min
Aug 21, 4:35 PM EDTSpecial Marine WarningBUF55 min
Aug 21, 5:23 PM EDTSpecial Marine WarningBUF52 min
Aug 21, 6:27 PM EDTSpecial Marine WarningBUF33 min
Aug 21, 6:28 PM EDTSpecial Weather StatementBUFErie, Genesee, Wyoming62 min
Aug 21, 6:34 PM EDTSpecial Weather StatementBUFOswego56 min
Aug 21, 6:48 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego57 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.